CSN Login
Members Online: 6

scary reaction to chemo pre-med... yikes!

Mwee's picture
Mwee
Posts: 1325
Joined: Nov 2009

A few months ago, my ONC added Amifostine to my pre-med regiment. It's a nasty little drug that makes me throw up and then have dry heaves immediately. The first time I took it, I swore I've never do it again, but it's worked wonders for my feet that have lots of nerve damage from so much chemo. Last Tuesday when I was given it, I threw up and then went into a huge sweat with water just pouring off me. The nurses said my skin was cold and clamy and then my temperature dropped so low that it wouldn't register on the machines! They ran to find an old fashion glass one. I became incoherent and they put three heated blakets on me. ( it was 100' outside ) Everytime I opened my eyes there were more nurses, Drs., residents etc. staring down at me. My Onc was operating downstairs and someone ran to tell him what was happening. Has anyone had a similar reaction?
(((HUGS))) Maria

davevg
Posts: 114
Joined: May 2011

Last month someone had a reaction to one of there meds while Tina was there and they went into full arrest and they actually had to revive them with CPR. I would say you are pretty lucky lady they were paying close attention to you.

Tina Brown's picture
Tina Brown
Posts: 1054
Joined: Nov 2009

Oh my goodness Maria that all sounds horrific. I have never heard of that drug or any reaction like that before. I hope you dont have to endure anything g like that again. Take care xxx

2timothy1 7's picture
2timothy1 7
Posts: 345
Joined: Jan 2012

Wow. So sorry you had such a bad reaction! I had amifostine as a pre- med. can't remember exactly but I thought the nurses told me it was to help protect my kidneys? Can't remember for sure though. I never had a reaction to it though. Have you had it before?

LoveButterflies's picture
LoveButterflies
Posts: 73
Joined: Feb 2012

What a horrible experience! I hope they don't give this to you again. It sounds like the side effects far out way any benefit it may have for your feet.

Hope you're feeling fine now. Prayers and hugs!

Carmen

forme's picture
forme
Posts: 1161
Joined: Aug 2010

Hi Maria

So sorry that you had such a scary reaction. I have only known about amifostine being used in head and neck cancers. I cosidered using it when my onc was talking about me needing IMRT. I was told it would protect my salivary function, or what little is left of it.

How are you feeling now? Hopefully you feel much better.
Will you continue using the amifostine or will it be D/C?

Gosh, I hope you never have to go through anything like that again.

Sweet hugs
Lisha

Mwee's picture
Mwee
Posts: 1325
Joined: Nov 2009

I think this drug was indicated because I've been on cisplatin for such a long time and it is also used to help protect the kidneys. I guess I'll have the discussion on whether or not I have to continue at my next pre-chemo appt. My vote is no :)
((((HUGS)))) Maria

kimberly sue 63's picture
kimberly sue 63
Posts: 415
Joined: Apr 2012

Oh Maria, how scary. I hope you are feeling better now. Did the doctor give you any info that this was an allergic reaction? I'm not sure I would want to try it again. However, you are faced with a problem....knowing it was working on the cancer....but risk another reaction. Kim

lovesanimals's picture
lovesanimals
Posts: 1322
Joined: Sep 2011

How absolutely frightening for you, Maria (and for your docs and nurses, I might add). Just what you don't need on top of everything else you've experienced. Despite its benefits, I think I would pass on this drug too, the next time around.

Kelly

garden gal
Posts: 212
Joined: Nov 2010

Hoping this doesn't happen again for you. I too have been through some pretty scary reactions. I'm on the same chemo drug as you. Haven't had any problems with numbness yet and so far kidneys are good. Really praying hard for you. this drug has done so much good for you. Hate to see a problem now with it. Prays and hugs to you, good friend. Kathy

poopergirl14052's picture
poopergirl14052
Posts: 1185
Joined: Nov 2010

Hope you never have to go through that again......Stay strong

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network